Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 112, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 4, 1997, 9:38 PM EDT for Knott County, Perry County, Kentucky. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 1997, 9:38 PM EDT (01:38 UTC)
- Expired
- Aug 4, 1997, 10:40 PM EDT
- In force
- 62 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Knott County, KY, Perry County, KY
The radar
The Jackson,KY radar (KJKL), 38 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 993 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 050141 RRA SVRJKL KYC119-193-050240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 938 PM EDT MON AUG 4 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1040 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...KNOTT ...PERRY AT 935 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN NORTHERN PERRY COUNTY NEAR THE TOWN OF ROWDY. THIS STORM IS MOVING TO THE SOUTH AT 20 MPH AND WILL EFFECT THE TOWNS OF FISTY BY 1015 PM...HINDMAN AND HAZARD BY 1025 PM AND CORNETTSVILLE BY 1035 PM. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL...STRONG GUSTY WINDS DEADLY LIGHTNINGb AND BRIEF HEAVY RAIN. MOVE INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. JIR/CEG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:14 PM EDT, 6 hours 24 minutes earlier.
Area forecast discussion, Aug 4, 3:14 PM EDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 305 PM EDT MON AUG 4 1997 SECOND SHORT WAVE DIVING SOUTHEAST FROM WESTERN LAKES WILL HELP TO CARVE OUT UNSEASONABLY DEEP TROF OVER EASTERN U.S. MOST OF THUNDERSTORM ACTIVITY SO FAR HAS BEEN ASSOCIATED WITH FIRST SHORT WAVE AND PRE-FRONTAL TROF. WE ARE STILL SEEING SOME DEVELOPMENT ALONG BOUNDARIES FROM EARLIER CONVECTION. UNTIL WE CAN GET FRONT THROUGH WILL NEED TO KEEP A CHANCE POP FOR SOUTHEASTERN KY EARLY PART OF FIRST PERIOD. WITH SHORT WAVE...INSTABILITY AND UPSLOPE FLOW ON TUESDAY COULD SEE SOME THUNDERSHOWERS NEAR VA BORDER...BUT FOR NOW PREFER DRY FORECAST FOR TUESDAY. UNSEASONABLY COOL AIR TO MOVE INTO REGION...AND FWC TEMPERATURES LOOK PRETTY GOOD. JKL 62/76/52/78 310 LOZ 62/78/51/78 310 SBH
In the hours before
Local storm report, Aug 4, 3:50 PM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT MON AUG 4 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
317 PM JACKSON KY 0.75 INCH HAIL
08/04/97 BREATHITT
317 PM JACKSON WEATHER OFFICE KY 0.75 INCH HAIL
08/04/97 BREATHITTLocal storm report, Aug 4, 3:54 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT MON AUG 4 1997
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
317 PM JACKSON KY 0.75 INCH HAIL
08/04/97 BREATHITT
317 PM JACKSON WEATHER OFFICE KY 0.75 INCH HAIL
08/04/97 BREATHITTNearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.